Long-term survivors of hematopoietic stem cell transplantation are recognized as a risk group for malignization. Malignant oral neoplasms are increasingly being reported in the literature as a consequence of lesions of chronic graft-versus-host disease, and prolonged multidrug treatment to control its manifestations. This report describes a 43-year-old patient who, after allogeneic bone marrow transplantation, developed an oral squamous cell carcinoma secondary to the use of azathioprine, cyclosporine, prednisone, and tacrolimus, associated with multiorgan chronic graft-versus-host disease involving the oral mucosa, skin, eyes, and liver. This report aims to discuss the possible role of immunosuppressant therapy for chronic graft-versus-host disease on the development of oral squamous cell carcinoma, and the relevance of a close oral follow-up of patients to detect dysplastic or malignant alterations at an early stage.
© 2014 Associação Brasileira de Hematologia, Hemoterapia e Terapia Celular. Published by Elsevier Editora Ltda. All rights reserved.